Article Text

PDF

GRP-173 Severe Anaemia Caused by Drug Interaction. A Case Study
  1. M Perpinya,
  2. L Mallart,
  3. D Malla,
  4. E De Puig
  1. Institut d’Assitència Sanitària, Pharmacy, Salt (Girona), Spain

Abstract

Background Retrospective study based on the clinical history and the Naranjo causality algorithm.

Purpose To describe a case of severe anaemia in a HIV-positive patient receiving zidovudine and lamotrigine

Materials and Methods A 54-year old male HIV patient on antiretroviral therapy since 2002 (zidovudine 300 mg/12 h, lamivudine 150 mg/12 h and abacavir 300 mg/12 h), with partial epileptic seizures treated with lamotrigine (100 mg/12 h) since May 2011 who in 2007 developed low haemoglobin and haematocrit levels. A diagnosis of macrocytic anaemia was made and the patient was followed up every six months without treatment. In July 2011, at the Drug Care Unit, very low levels of haemoglobin (RBCs 1.17 M/mcL, haemoglobin 5 g/dL, haematocrit 15% and MCV 128 fL), asthenia, weight loss, and dyspnoea upon exertion were detected. These findings were reported to the treating doctor and the patient was admitted, with temporary discontinuation of antiretroviral and antiepileptic treatment. While in hospital, the patient required three consecutive erythrocyte concentrate transfusions.

Results At 8 weeks post-transfusion and discontinuation of antiretroviral and antiepileptic therapy, the patient’s blood levels returned to normal. Antiretroviral and antiepileptic therapy was reinitiated with different drugs.

The causality relationship between severe macrocytic anaemia and zidovudine was shown to be ‘probable’ using the Naranjo Algorithm. Zidovudine causes macrocytic anaemia described in the data sheet as ‘frequent’ (1%). According to the lamotrigine data sheet, haematological alterations are rare (<0.01%). In this case, the macrocytic anaemia that was probably caused by zidovudine might have been made worse by a drug that rarely presents haematological toxicity.

Conclusions Macrocytic anaemia is a common serious adverse reaction to zidovudine. This drug can also cause accumulated toxicity when administrated with drugs that may also cause haematological alterations. Patients receiving these drugs require close monitoring and coordination between physician and pharmacist.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.